Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Missoula, MT

August 14, 2016Flathead County, Montana

NWS Missoula, MT issued this special weather statement at Aug 14, 2016, 5:21 PM MDT for Flathead County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2016, 5:21 PM MDT (23:21 UTC)
Expired
Aug 14, 2016, 5:45 PM MDT
In force
24 min
Issued by
NWS Missoula, MT

County Flathead County, MT

The radar

The Missoula radar (KMSX), 170 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2828 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WWUS85 KMSO 142321
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
521 PM MDT SUN AUG 14 2016
 
MTZ002-142345-
WEST GLACIER REGION MT-
521 PM MDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 545
PM MDT...

AT 521 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WEST GLACIER...OR 26 MILES NORTHEAST OF EVERGREEN...MOVING EAST AT 10
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE MCDONALD AND APGAR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4854 11413 4861 11414 4865 11385 4851 11385
TIME...MOT...LOC 2321Z 264DEG 10KT 4858 11402 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 14, 2:23 PM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 14, 2:23 PM MDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
223 PM MDT Sun Aug 14 2016

.DISCUSSION...
An isolated shower or thunderstorm will be possible over far
northwest Montana into the Glacier park region and southern Lemhi
county through this evening. Brief moderate rain and some gusty
winds will be possible with the storms.

Monday should have less storms than today, but one or two storms
will be possible near the Glacier park area during the afternoon.
Besides the possibility of a few storms near the park, most areas
across the Northern Rockies will see hot and sunny weather through
Wednesday.

Wednesday will be another hot day before a Canadian cold front
moves in on Thursday. The extent of the westward push of the cool
air spilling across the Continental Divide remains somewhat
uncertain, but the current forecast reflects it stalling out along
the Idaho border. Temperatures Thursday and Friday for areas
behind the cold front are expected to drop into the upper 60s and
70s, and possibly even colder under areas of anticipated
precipitation and clouds along the Divide and into west central
Montana. This taste of early fall-like weather lasts into Saturday
with overnight temperatures dropping into the upper 30s and 40s.
Patchy frost is possible in some higher valleys by Saturday
morning. For Sunday and beyond, temperatures rebound to a more
seasonal late August range while shower chances remain fairly low.
/ss

&&

.AVIATION...An isolated thunderstorm will be possible near the
Canadian border and over Lemhi county of Idaho through this
evening. Area terminals KSMN, KGPI could see a few showers within
the vicinity of the airport. Winds will mainly be light but a few
wind gusts of up to 15 knots will be possible at area terminals.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Aug 14, 3:33 PM MDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
333 PM MDT SUN AUG 14 2016

MTZ002-142200-
WEST GLACIER REGION MT-
333 PM MDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FLATHEAD COUNTY
UNTIL 400 PM MDT...

AT 332 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTHWEST OF WEST GLACIER...OR 35 MILES NORTH OF EVERGREEN...
MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
FLATHEAD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4868 11422 4877 11422 4881 11391 4867 11390
TIME...MOT...LOC 2132Z 267DEG 9KT 4873 11413
Special weather statement, Aug 14, 4:04 PM MDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
404 PM MDT SUN AUG 14 2016

MTZ002-142245-
WEST GLACIER REGION MT-
404 PM MDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FLATHEAD COUNTY
UNTIL 445 PM MDT...

AT 403 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTH OF WEST GLACIER...OR 35 MILES NORTH OF EVERGREEN...MOVING
EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL PASS OVER THE GOING TO THE SUN ROAD AND LOGAN PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4875 11374 4874 11371 4870 11371 4869 11374
      4867 11373 4865 11375 4861 11376 4867 11418
      4875 11416 4879 11377
TIME...MOT...LOC 2203Z 269DEG 10KT 4871 11404
Special weather statement, Aug 14, 4:53 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
453 PM MDT SUN AUG 14 2016

MTZ002-142315-
WEST GLACIER REGION MT-
453 PM MDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FLATHEAD COUNTY
UNTIL 515 PM MDT...

AT 452 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTHEAST OF WEST GLACIER...OR 37 MILES NORTHEAST OF
EVERGREEN... MOVING EAST AT 10 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH LAKE MCDONALD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4870 11371 4869 11374 4867 11373 4865 11375
      4862 11375 4861 11374 4860 11374 4862 11393
      4871 11393 4873 11371
TIME...MOT...LOC 2252Z 269DEG 10KT 4867 11381
Special weather statement, Aug 14, 5:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
521 PM MDT SUN AUG 14 2016

MTZ002-142345-
WEST GLACIER REGION MT-
521 PM MDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 545
PM MDT...

AT 521 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WEST GLACIER...OR 26 MILES NORTHEAST OF EVERGREEN...MOVING EAST AT 10
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE MCDONALD AND APGAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4854 11413 4861 11414 4865 11385 4851 11385
TIME...MOT...LOC 2321Z 264DEG 10KT 4858 11402

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:33 PM MDTSpecial Weather StatementMSOFlathead27 min
Aug 14, 4:04 PM MDTSpecial Weather StatementMSOFlathead41 min
Aug 14, 4:53 PM MDTSpecial Weather StatementMSOFlathead22 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.